Alert archive / Kansas / Freeze Watches in 2011

Freeze Watch 2, NWS Dodge City, KS

October 26, 20117 counties in Kansas

NWS Dodge City, KS issued this freeze watch at Oct 26, 2011, 3:58 AM CDT for 7 counties in Kansas. It took effect at Oct 27, 2011, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 26, 2011, 3:58 AM CDT (08:58 UTC)
In effect from
Oct 27, 2011, 1:00 AM CDT
Expired
Oct 26, 2011, 3:39 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WWUS73 KDDC 260858
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CDT WED OCT 26 2011

...A HARD FREEZE IS POSSIBLE ACROSS FAR SOUTHWEST KANSAS
TONIGHT...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE SOUTHEAST OVER THE CENTRAL
PLAINS TODAY AND THIS EVENING. AS THE SYSTEM MOVES EAST OF THE REGION
LATER TONIGHT...COLD HIGH PRESSURE WILL BE BUILDING INTO THE CENTRAL
HIGH PLAINS. AS A RESULT...TEMPERATURES COULD FALL BELOW FREEZING
LATER TONIGHT INTO EARLY THURSDAY MORNING. 

KSZ061>063-074-075-084-085-262100-
/O.NEW.KDDC.FZ.A.0002.111027T0600Z-111027T1300Z/
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...ELKHART...
RICHFIELD...HUGOTON...MOSCOW
358 AM CDT WED OCT 26 2011 /258 AM MDT WED OCT 26 2011/

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING. 

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE 25 TO
  28 DEGREE RANGE BEFORE SUNRISE THURSDAY.

* IMPACTS...THOSE THAT HAVE TEMPERATURE SENSITIVE OUTDOOR PLANTS
  AS WELL AS LATE SEASON GARDENS SHOULD TAKE ACTION TO PROTECT
  PLANTS FROM FREEZING TEMPERATURES. THE TEMPERATURES COULD ALSO
  BE COLD ENOUGH TO DAMAGE SPRINKLER SYSTEMS THAT HAVE NOT BEEN
  WINTERIZED YET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

GERARD
1 follow-up statement
948 
WWUS73 KDDC 262039
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
ISSUED BY NATIONAL WEATHER SERVICE GOODLAND KS
339 PM CDT WED OCT 26 2011

...A HARD FREEZE IS EXPECTED ACROSS FAR SOUTHWEST KANSAS
TONIGHT... 

.AN UPPER LEVEL STORM SYSTEM WILL MOVE SOUTHEAST OVER THE CENTRAL
PLAINS THIS EVENING. AS THE SYSTEM MOVES EAST OF THE REGION LATER
TONIGHT...COLD HIGH PRESSURE WILL BE BUILDING INTO THE CENTRAL
HIGH PLAINS. AS A RESULT...TEMPERATURES WILL FALL BELOW FREEZING
LATER TONIGHT INTO EARLY THURSDAY MORNING.

KSZ061>063-074-075-084-085-270445-
/O.UPG.KDDC.FZ.A.0002.111027T0600Z-111027T1300Z/
/O.NEW.KDDC.FZ.W.0002.111027T0600Z-111027T1300Z/
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...ELKHART...
RICHFIELD...HUGOTON...MOSCOW
339 PM CDT WED OCT 26 2011 /239 PM MDT WED OCT 26 2011/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 8 AM
CDT /7 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 8 AM
CDT /7 AM MDT/ THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE 25 TO 
  28 DEGREE RANGE BEFORE SUNRISE THURSDAY. 

* IMPACTS...THOSE THAT HAVE TEMPERATURE SENSITIVE OUTDOOR PLANTS
  AS WELL AS LATE SEASON GARDENS SHOULD TAKE ACTION TO PROTECT
  PLANTS FROM FREEZING TEMPERATURES. THE TEMPERATURES COULD ALSO
  BE COLD ENOUGH TO DAMAGE SPRINKLER SYSTEMS THAT HAVE NOT BEEN
  WINTERIZED YET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Oct 26, 3:57 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 26, 3:57 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
357 AM CDT WED OCT 26 2011

.DISCUSSION...

DAYS 1-2...

THE 00Z UPPER AIR ANALYSIS SHOWED A COUPLED JET STRUCTURE OVER
THE CENTRAL CONUS WITH THE NORTHERN STREAM JET OVER THE DAKOTAS
AND THE SOUTHERN STREAM JET EXTENDING FROM ARIZONA INTO THE
OKLAHOMA PANHANDLE. AT 500 MB A TROUGH CONTINUED TO DEEPEN AS IT
MOVES TOWARD THE CENTRAL CONUS FROM THE NORTHWEST. A MID LEVEL
BAROCLINIC ZONE STRETCHED FROM THE WYOMING COLORADO BORDER INTO
THE GREAT LAKES. REGIONAL RADAR LOOPS SHOW A BROAD SWATH OF
PRECIPITATION OCCURRING FROM CENTRAL NEBRASKA BACK INTO FAR
NORTHWEST KANSAS AND NORTHERN COLORADO...TIED INTO THE MID LEVEL
BAROCLINIC ZONE. AN AREA OF SHOWERS AND THUNDERSTORMS HAD
DEVELOPED OVER WEST CENTRAL KANSAS AIDED BY THE COUPLED JETS AND
SOME MID LEVEL WARM ADVECTION.

THE NORTHERN STREAM JET IS FORECAST TO PROPAGATE EAST INTO THE GREAT
LAKES THIS MORNING WHILE THE SOUTHERN STREAM JET MOVES INTO THE CENTRAL
PLAINS. THE AFOREMENTIONED TROUGH/BAROCLINIC ZONE WILL CONTINUE TO
MOVE SOUTHEAST TODAY AND MOVE OVER SOUTHWEST KANSAS THIS AFTERNOON
AND EARLY TONIGHT. OVERALL THE GOING FORECAST FOR TIMING, PRECIP
TYPE AND POPS IS STILL PRETTY MUCH ON TRACK FOR TODAY AND TONIGHT.
THE MAIN ADJUSTMENTS WERE TO BACK OFF ON POPS OVER THE SOUTHEAST
THROUGH EARLY AFTERNOON AS IT APPEARS THE BEST FORCING AND LIFT WILL
HOLD OFF UNTIL LATER IN THE DAY. TWEAKED TEMPERATURES UP A BIT IN
THAT AREA AS WELL GIVEN SOME FILTERED SUNSHINE THIS MORNING. FOR
LATE THIS AFTERNOON INTO TONIGHT I RAISED POPS INTO THE HIGH
CHANCE CATEGORY FOR THE SOUTHEAST PART OF THE CWA AS THE MODELS
SHOW THAT AREA COMING UNDER THE RIGHT ENTRANCE REGION OF THE UPPER
JET THIS EVENING. MODEL SOUNDINGS COOL OFF AND MOISTEN DURING THE
AFTERNOON AND EARLY EVENING HOURS. DEWPOINT PROFILES SHOW THE
BOUNDARY LAYER STAYING JUST ABOVE FREEZING. WILL MAINTAIN THE
CURRENT TREND IN PRECIPITATION TYPE WITH AREAS OUT ALONG AND WEST
OF HIGHWAY 83 SEEING A POTENTIAL MIX OF RAIN AND SNOW WHILE AREAS
FARTHER EAST WILL SEE RAIN. STILL NOT EXPECTING ANY SIGNIFICANT
SNOW ACCUMULATION ALTHOUGH IF PRECIPITATION OUT ALONG THE COLORADO
BORDER CHANGES OVER TO SNOW THERE COULD BE SOME LIGHT ACCUMULATION
ON GRASSY AREAS.

THE AXIS OF THE UPPER WAVE MOVES OVER THE CWA AROUND OR AFTER 06Z
TONIGHT. THIS WILL BRING AN END TO THE PRECIPITATION WITH DECREASING
CLOUDS. THE MODELS ARE SUGGESTING THAT TEMPERATURES COULD FALL INTO
THE MID AND UPPER 20S IN THE WESTERN CWA LATER TONIGHT WHICH WILL
BE DEPENDENT ON HOW QUICKLY THE CLOUDS DIMINISH. THIS AREA HAS NOT
SEEN A HARD FREEZE YET SO WILL ISSUE A FREEZE WATCH FOR THE AREA
ALONG AND WEST OF A GARDEN CITY TO HUGOTON LINE TONIGHT.

THURSDAY SHOULD SEE PLENTY OF SUNSHINE WHICH SHOULD ALLOW TEMPERATURES
TO REBOUND INTO THE LOW TO MID 50S. ANOTHER WEAK SHORTWAVE TROUGH
IS FORECAST TO DROP OUT OF THE NORTHWEST THURSDAY NIGHT BUT AM NOT
EXPECTING MUCH MORE THAT SOME SCATTERED CLOUDS WITH IT.

DAYS 3-7...

THE EXTENDED PERIOD IS MAINLY QUIET WITH THE EXCEPTION OF TWO
WEATHER SYSTEMS IF YOU BELIEVE IN ONE MODEL RUN OVER ANOTHER. THOSE
SYSTEMS COULD POTENTIALLY IMPACT OUR CWA SUNDAY (DAY FIVE) AND NEXT
WEDNESDAY (DAY EIGHT, WHICH TECHNICALLY DOESN'T SHOW UP IN THE
FORECAST UNTIL THE GRIDS ROLL AROUND TO THE NEXT DAY TOMORROW). MY
PERIOD BEGINS 12Z FRIDAY.

THE UPPER LEVEL SYNOPTIC PATTERN FOR FRIDAY IS MARKED BY
NORTHWESTERLY FLOW IN BETWEEN AN UPPER LEVEL TROUGH OVER THE GREAT
LAKES AND AN UPPER LEVEL RIDGE ACROSS THE DESERT SOUTHWEST. THE
SURFACE REFLECTION IS RATHER UNIMPRESSIVE WITH A WEAK COLD FRONT IN
THE MORNING UNDERGOING FRONTOLYSIS BY THE AFTERNOON. TEMPERATURES
SHOULD WARM INTO THE UPPER 50S TO LOWER 60S DEG F. THE DISSIPATING
FRONT AND THE FACT THAT SOUTHWEST KANSAS WILL BE IN THE RIGHT EXIT
REGION OF A 250 HPA JET STREAK LEADS TO NEAR ZERO POPS.

SATURDAY IS MORE OF THE SAME ALBEIT WITH WARMER MAXIMUM
TEMPERATURES. HIGHS SHOULD WARM UP TO THE MID 60S DEG F. MORNING
LOWS SUNDAY WILL BE IN THE UPPER 30S TO LOWER 40S DEG F. THE UPPER
AIR PATTERN IS A LITTLE DIFFERENT IN THAT 500 HPA HEIGHTS DECREASE
PER THE ECMWF VERSUS THE GFS WHICH MAINTAINS MORE OF A NORTHWESTERLY
(RIDGING) PATTERN ALOFT.

THE AFOREMENTIONED SUBTLE CHANGES IN THE UPPER AIR PATTERN BECOME
MORE APPARENT SUNDAY. THE 26.00Z ECMWF SHOWS A FAIRLY AMPLIFIED
UPPER LEVEL SHORTWAVE TROUGH MOVING ACROSS THE CENTRAL AND NORTHERN
PLAINS WHILE THE GFS IS COMPLETELY OUT OF PHASE WITH CONTINUED
RIDGING. THE 26.00Z RUN OF THE ECMWF IS STRONGER THAN YESTERDAYS
25.12Z RUN. HOWEVER, LAST NIGHT, THE ECMWF ALSO INDICATED THIS
DISTURBANCE MOVING THROUGH. AS A RESULT, HAVE LEFT THE 11 TO 13
PERCENT POPS INITIALIZED BY THE 26.00Z ALLBLEND SOLUTION. A COLD
FRONT TIED TO THE UPPER LEVEL SHORTWAVE TROUGH COULD TRAVERSE THE
REGION LEADING TO COOLER TEMPERATURES SUNDAY. FORECAST TEMPERATURES
FROM THE 26.00Z ECMWF ARE ABOUT 4 TO 5 DEGREES COOLER THAN THE 12Z
ECMWF RUN. THE OFFICIAL FORECAST (ALLBLEND) IS WARMER THAN BOTH.

MONDAY AND TUESDAY WILL SEE MODERATING TEMPERATURES WITH HIGHS
TUESDAY FLIRTING AROUND 70 DEG F, WHICH IS 5 TO 10 DEGREES ABOVE
CLIMATOLOGY. THIS WARM UP IS A RESULT OF INCREASING 500 HPA HEIGHTS
ALOFT AND EVENTUALLY THE FORMATION OF A LEE SURFACE TROUGH WITH A
WARM AIR ADVECTION PATTERN IN PLACE BY TUESDAY.

EVEN THOUGH THIS IS JUST OUTSIDE THE FORECAST PERIOD, THE EXTENDED
BECOMES MUCH MORE SYNOPTICALLY INTERESTING NEXT WEDNESDAY. BOTH
MODELS INDICATE UPPER LEVEL SOUTHWESTERLY FLOW INCREASING ACROSS
KANSAS AS A POSITIVELY TILTED TROUGH MOVES ACROSS THE WESTERN UNITED
STATES. THE 25.12Z ECMWF INDICATED THE FORMATION OF A CLOSED CYCLONE
AT 700/850 HPA MOVING ACROSS KANSAS WITH -4 TO -5 DEG C 850 HPA
ADVECTING IN THE WAKE OF THE CYCLONE AS WELL AS AN IMPRESSIVE AND
STRONG KINEMATIC FIELD IN THE LOW LEVELS. THE 26.00Z ECMWF HAS
SLOWED DOWN THIS SOLUTION CONSIDERABLY AND FORMS A CUT OFF 500 HPA
LOW THAT SLOWLY MEANDERS ACROSS THE DESERT SOUTHWEST. THE 26.00Z GFS
ALSO INDICATES AN UPPER LEVEL DISTURBANCE BUT IS MUCH MORE OPEN WITH
THE UPPER LEVEL WAVE THAN COMPARED TO THE ECMWF. IF THE EC VERIFIES,
PREFERABLY THE OLD 12Z RUN, THAN SOUTHWEST KANSAS COULD SEE SOME
INTERESTING WEATHER. WHAT IS MORE INTERESTING CURRENTLY IS THAT THE
ALLBLEND SOLUTION IS VERY BOLD WITH POPS NEXT WEDNESDAY WITH 75 (!)
PERCENT POPS TOWARDS HAYS. SOME OF OUR WFO NEIGHBORS HAVE
INITIALIZED WITH THE SAME GRIDS SO THOUGHT I WOULD RUN WITH IT AFTER
SEEKING COORDINATION. REGARDLESS, SINCE BOTH GFS/ECMWF INDICATE A
FEATURE MOVING THROUGH, SO THE WX SHOULD TURN TO THE COOLER AND
POSSIBLY WETTER SCENARIO DESPITE MODELS ARE ALL OVER THE PLACE WITH
UL EVOLUTION. -SUGDEN

.AVIATION...

FOR THE 06Z TAF ISSUANCE...AS A STORM SYSTEM MOVES INTO THE ROCKIES
EXPECT VFR CIGS TO LOWER TO MVFR BY 15Z AT KGCK AND KHYS WITH
POSSIBLE LIGHT RAIN OR/AND LIGHT SNOW SHOWERS IN THE AREA BY AROUND
00Z TO 03Z THURSDAY AT ALL 3 TAF SITES. NORTH TO NORTHEAST WINDS
WILL PICK UP IN THE MORNING HOURS TO 18KT GUSTS TO 28KT.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  32  53  31 /  40  40   0   0
GCK  46  28  53  28 /  50  40   0   0
EHA  45  28  50  30 /  60  70  10   0
LBL  47  29  53  30 /  50  50   0   0
HYS  47  29  54  31 /  40  20   0   0
P28  56  36  55  34 /  40  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
KSZ061>063-074-075-084-085.

&&

FN02/36
Hazardous weather outlook, Oct 25, 4:52 AM CDT, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
452 AM CDT TUE OCT 25 2011

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
452 AM CDT TUE OCT 25 2011 /352 AM MDT TUE OCT 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR LIGHT RAIN ON WEDNESDAY INTO WEDNESDAY
EVENING. THE BEST CHANCES FOR MEASURABLE PRECIPITATION WILL BE
NEAR THE COLORADO BORDER. THE LIGHT RAIN COULD MIX WITH OR CHANGE
TO LIGHT SNOW OVER THE FAR SOUTHWEST PART OF KANSAS WEDNESDAY
EVENING BUT MEASURABLE SNOW IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:39 PM CDTFreeze WarningDDCFinney, Grant, Hamilton, Kearny, Morton, Stanton and 1 more16 hr

Nearby

Freeze Watches in Kansas, 2011Every freeze watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.